Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS Newport/Morehead City, NC

August 24, 2000Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 24, 2000, 6:48 PM EDT for Lenoir County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 24, 2000, 6:48 PM EDT (22:48 UTC)
Expired
Aug 24, 2000, 7:30 PM EDT
In force
42 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lenoir County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:00 PM EDTHail 0.75La Grange, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 242250
SVRMHX
NCC107-242330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
648 PM EDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENOIR COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 648 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LA GRANGE...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DAWSON...KINSTON AT 715 PM EDT.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

NNNN

LAT...LON 3532 7795 3515 7791 3519 7741 3542 7746
06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:12 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 24, 2:12 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
212 PM EDT THU AUG 24 2000

THE MODELS ALL POINT TO A PERIOD OF RAIN OVERNIGHT...WITH SHOWERS
AND TSTMS DEVELOPING AS A SHRTWV DIGS THE UPPER TROF OVER OUR AREA
AND THE WEAK COLD FRONT MOVES INTO THE AREA. WILL GO WITH LIKELY
POPS TONIGHT. WITH MOSTLY SUNNY SKIES ACROSS EASTERN NC THIS
AFTERNOON HEATING THINGS UP...WE WILL HAVE HIGH CAPE VALUES IN THE
1500-2000 RANGE. SPC HAS SLIGHT RISK OVER THE AREA...GIVEN UPPER
DYNAMICS APPROACHING THE AREA WITH POTENTIAL FOR HIGH WINDS AND
HAIL. THIS SEEMS REASONABLE AND WILL ISSUE SEVERE WEATHER OUTLOOK
FOR THE AREA.

THERE ARE SOME MODEL DIFFERENCES ON FRI...WITH THE NGM TAKING THE
MOISTURE AND LIFT OFFSHORE FASTER THAN THE ETA/AVN. WILL FAVOR THE
ETA/AVN SOLN...AND HEDGE TOWARDS THE HIGHER AVN POPS. THINGS LOOK
LIKE THEY WILL BE DRYING OUT FRI NIGHT...BUT MAY LEAVE A 20 POP IN
FOR EARLY FRI NIGHT ALONG THE SRN COAST AND OUTER BANKS. LOW CLOUDS
MAY HANG ON FOR A WHILE FRI NIGHT...SO WILL CALL IT PARTLY CLOUDY.
THE RH DECREASES SIGNIFICANTLY ON SAT...HOWEVER WITH THE TROF OVER
THE AREA THERE WILL BE COLD AIR ALOFT (-10 TO 11 DEG C AT 500 MB).
THIS WILL LEAD TO SOME DESTABILIZATION AND CU DEVELOPMENT IN THE
AFTERNOON. ALSO CAN'T RULE OUT AN ISOLATED SHOWER AS A RESULT...SO
WILL KEEP A SLIGHT CHANCE 20 POP IN FCST.

GUIDANCE LOOKS GOOD FOR TONIGHT'S LOWS IN THE LOWER 70S. HIGHS WILL
BE A BIT COOLER ON FRI...WITH THE INCREASED CLOUD COVER AND FRONTAL
PASSAGE...MID 80S NW AREAS...TO UPPER 80S SE...WITH LOWER 80S ALONG
THE OUTER BANKS. MID TO UPPER 60S LOOKS GOOD FRI NIGHT...AND WILL
KEEP TEMPS IN MID 80S ON SAT BEHIND FRONT.

IN THE EXTENDED...DEBBY IS GONE!  ALTHOUGH HER REMNANTS LINGER
ON...IT DOESN'T LOOK LIKE IT WILL AFFECT THE EXTENDED PERIOD. THINK
SUNDAY LOOKS LIKE A PRETTY GOOD DAY...BUT WILL PROBABLY STILL CARRY
A SLIGHT CHANCE OF A SHOWER OR TSTM...AND A CHANCE OF SHOWERS AND
TSTMS MON AND TUE. WITH THE STRONG RIDGE HOLDING TO OUR WEST...AND
WEAK TROFFING IN THE EAST.

CWF: 5 FOOT SWELLS STILL BEING REPORTED AT FPSN7 AND DSLN7. WOULD
EXPECT A DECREASING TREND AS THE ENTITY THAT WAS DEBBY CONTINUES TO
WEAKEN. WINDS MAY GUST CLOSE TO 20 KT TONIGHT...BUT CONDITIONS
SHOULD REMAIN JUST BLO SCA CRITERIA.

.MHX...NONE.

BANDY/COLLINS

In the hours before

Special weather statement, Aug 24, 4:13 PM EDT, 2 hours 35 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-250300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
413 PM EDT THU AUG 24 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

A WARM AND HUMID AIR MASS WILL BE IN PLACE ACROSS EASTERN NORTH
CAROLINA THIS EVENING INTO TONIGHT. AN UPPER LEVEL DISTURBANCE AND
WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TONIGHT.
THIS WILL FURTHER DESTABILIZE THE ATMOSPHERE...RESULTING IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME OF
THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH WIND
GUSTS OF UP TO 60 MPH AND LARGE HAIL.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PERSONS SHOULD MONITOR THIS
SITUATION...AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL NEWS
MEDIA FOR FURTHER INFORMATION AND POSSIBLE WARNINGS.

RSB

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:48 PM EDTSevere Thunderstorm WarningMHXHyde42 min
Aug 24, 7:45 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.